Tornadoes · United States · New Mexico · 2017

EF0 tornado, Broadview, New Mexico, July 3, 2017

This EF0 tornado ran 0.8 miles across Curry County on July 3, 2017, touching down at 3:30 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 3, 2017
Touchdown
3:30 PM MDT (21:30 UTC)
Lifted
3:45 PM MDT (21:45 UTC)
On the ground
15 minutes
Path length
0.8 miles (1.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Curry County
Touchdown point
34.730, -103.210
Lift-off point
34.731, -103.196
Record number
1707031530-01

What the Weather Service recorded

A cluster of thunderstorms that developed over eastern New Mexico during the late afternoon hours strengthened as it moved eastward into deeper moisture near the Texas state line. Several strong thunderstorms shifting east along the U.S. Highway 60 corridor produced heavy rainfall and strong winds. One of these storms became severe as it approached the Clovis area and produced a wind gust to 66 mph at Cannon Air Force Base and a brief tornado north of Clovis.

A well developed landspout tornado touched down near SR-209 and C.R. 32 and remained on the ground for 15 minutes. No damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jul 3, 11:59 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 11:59 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Mon Jul 3 2017

.AVIATION...
18Z TAF CYCLE

Drier air continues to work into New Mexico, and this will limit
thunderstorm coverage further. Still some modest mid level moisture
could lead to a few high-based showers or storms producing very
little rainfall with very gusty downburst winds. This activity would
be most likely over the southwestern mountains of New Mexico and
perhaps just along the central mountain chain. Farther east into the
plains closer to Oklahoma/Texas, a few better-organized storms will
be possible with downpours temporarily reducing ceilings/visibility
along with the potential for hail and gusty downburst winds. This
activity in the east should remain very sparse and isolated in
nature. Otherwise VFR conditions will prevail with light to moderate
breezes.

52

&&

.PREV DISCUSSION...326 AM MDT Mon Jul 3 2017...
.SYNOPSIS...
The upper high will build northward during the week. Storm activity
will initially be on the lighter side and favor southern and eastern
areas through Tuesday. Temperatures will gradually warm early this
week. Moisture values will rise starting on Wednesday and last into
the weekend. The added moisture will fuel an expansion of showers and
thunderstorms favoring western and central areas.

&&

.DISCUSSION...
Just some cosmetic changes to the gridded forecast. Forecast trends
remain the same...initial drier scenario impacting western areas
through Tuesday. Hit and miss storms across the east and south.
Models continue to show a cluster of storms developing across NE
areas Tue afternoon and trending south/eastward during the overnight
hours. Drier storms today although a marginal risk of severe based on
latest SPC outlook across the far east.

An overall moistening trend is expected as the upper high builds
northward over the greater Four Corners region Wednesday through the
weekend. Thunderstorm coverage will increase and tend to favor
western and central areas based on the steering flow and a mid level
dry intrusion. The GFS and ECMWF have a little different depiction of
the dry intrusion. Decided to go with the more bullish GFS in terms
of storm coverage. Either way...eastern areas look to be on the drier
and warmer side during this period.

50

&&

.FIRE WEATHER...
A few light showers persist early this morning over the eastern half
of the state as a surface/outflow continued to sag south and
westward over the eastern plains. Drier air as depicted in the
current satellite imagery, is expected to progress into the west and
central during the day today, with the best shot for spotty wetting
rainfall over the southwest, Sangre de Cristo and south central
mountains as well as portions of the northeast highlands and eastern
plains. High temperatures today will be within a few degrees of
average. High Haines will be widespread over the region with
excellent vent rates. Minimum humidities will trend downward with
single digit humidities over the Northwest Plateau and portions of
the west central and Rio Grande Valley. Cell motion will be mostly
to the east and southeast today and may trend more north to south
tonight. Poor overnight humidity recovery tonight portions of the
northwest, west central and Rio Grande Valley.

The upper high center will continue to slowly shift west and then
northward this week, with the center of circulation near the Four
Corners on Wednesday. Single digit minimum humidities will again
develop for many areas along the Rio Grande Valley westward Tuesday.
It now appears as if the moisture slosh may resume a day or so
earlier, with convection over the northeast strengthening as it
moves into the east central Tuesday evening. An east to west low
level gradient develops Tuesday night, shoving a moist east wind
into the Rio Grande Valley. Despite the slosh, poor overnight
humidity recoveries will continue west of the RGV Tuesday night.

Cell motion will transition to a northeast to southwest direction
Wednesday and persist through the end of the work week. Humidities
will slowly increase day by day. Chances for wetting thunderstorm
rains become focused over the central mt chain and over the western
mountains Thursday through Friday. Mixing heights to decrease
somewhat, as will vent rates, but they remain at least good for the
majority of the forecast area. The higher Haines values will retreat
and be confined to the northwest third to half of the forecast area.
High temperatures will remain a few degrees of normal.

The upper high center may shift to our northeast by mid July,
allowing deeper moisture to seep into the circulation and impacting
at least portions of New Mexico.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 3, 4:44 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
444 AM MDT Mon Jul 3 2017

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
444 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across the eastern
third of the plains this afternoon to early evening. Strong downdraft
winds and large hail will be associated with some of the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cluster of strong storms is expected to develop Tuesday afternoon
across the northeast third and eventually impact the east central and
southeast plains during the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the eastern third this
afternoon to early evening due to isolated severe storms.

50

In the hours before

Special weather statement, Jul 3, 1:49 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT MON JUL 3 2017

NMZ531-032015-
Harding County-
149 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mosquero, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Harding County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3574 10389 3591 10380 3582 10340 3557 10353
TIME...MOT...LOC 1949Z 292DEG 20KT 3580 10377

54
Special weather statement, Jul 3, 2:06 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT MON JUL 3 2017

NMZ531-032030-
Harding County-
206 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 17 miles northeast of Mosquero, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bueyeros and Rosebud.

&&

LAT...LON 3582 10340 3592 10384 3606 10382 3605 10336
TIME...MOT...LOC 2005Z 282DEG 14KT 3597 10375

Shoemake
Special weather statement, Jul 3, 2:36 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT MON JUL 3 2017

NMZ530-531-534-032115-
Union County-Harding County-Quay County-
236 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Bueyeros, or 20 miles west of Amistad, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amistad and Rosebud.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3578 10365 3599 10351 3593 10305 3555 10323
TIME...MOT...LOC 2035Z 292DEG 20KT 3585 10351

54
Special weather statement, Jul 3, 2:54 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT MON JUL 3 2017

NMZ536>538-032130-
Roosevelt County-Chaves County Plains-De Baca County-
254 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
SOUTHEASTERN DE BACA AND NORTHERN CHAVES COUNTIES UNTIL 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Taiban, or 20 miles southeast of Fort Sumner, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Roosevelt...southeastern De Baca and northern Chaves Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3415 10418 3433 10409 3422 10364 3397 10376
TIME...MOT...LOC 2054Z 292DEG 10KT 3422 10406

54
Special weather statement, Jul 3, 3:27 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT MON JUL 3 2017

NMZ530-531-032200-
Union County-Harding County-
327 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
SOUTHEASTERN UNION COUNTIES UNTIL 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Hayden, or 19 miles northwest of Amistad, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayden.

&&

LAT...LON 3597 10357 3615 10352 3611 10310 3585 10318
TIME...MOT...LOC 2127Z 284DEG 20KT 3605 10345

40

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

9.5 hours before the tornado, 148 km from the path. July 3, 2017.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 821 joules per kilogram, CIN -324, lifted condensation level 2010 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-324 J/kg
Surface CAPE
138 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

2.5 hours after it, 148 km from the path. July 4, 2017.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1626 joules per kilogram, CIN -70, lifted condensation level 2235 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -9 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
2985 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
8.9 K/km

Open this sounding in Storm Lab

The surface observations

Clovis Muni (CVN), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cannon AFB radar (KFDX), 40 km away, was scanning. The volume nearest the touchdown began at 21:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of July 3, 2017

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 36:28 AM CDTEF1Craighead, AR0.175$750,000
July 35:20 PM CDTEF0Dyer, TN0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.